Minnesota, 2023

Strong Wind in Minnesota, April 19, 2023

April 19, 2023 · NWS MPX · 2 events in 2 counties and zones

Gravity waves due to ducting generated a narrow line of strong wind across Central Minnesota to Eastern Minnesota on the morning of April 19th, 2023. Early that morning a weak system produced precipitation across the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Gravity waves due to ducting generated a narrow line of strong wind across Central Minnesota to Eastern Minnesota on the morning of April 19th, 2023. Early that morning a weak system produced precipitation across the region. Upper-Air soundings from NWS Twin Cities detailed a low-level inversion/stable layer at approximately 6,000 feet above the surface with remnant instability from the previous rainfall early that morning. Over the Central Plains, low pressure was developing an associated warm front that extended over Iowa was advancing towards Minnesota. Meanwhile in the upper-levels, a trough was beginning to dig over the Western Dakotas. As these features progress northeastward, remnant low-level forcing would interact with the capped layer and be refracted back towards the ground and creating a line of gusty winds across the surface.

A few isolated reports of strong winds occurred across the northern half of the Twin Cities metro area. In Wright County, Buffalo, MN ASOS station recorded at 48 mph gust just before 9 AM CST. A section of wooden fence was pushed over in a neighborhood located in St. Michael, MN. Farther east in Ramsey County, a few small trees were downed as a result of strong winds in Maplewood, MN.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 19, 5:25 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 19, 5:25 AM CST, 3 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
625 AM CDT Wed Apr 19 2023

.DISCUSSION...(Today through Tuesday)
Issued at 355 AM CDT Wed Apr 19 2023

KEY MESSAGES:

- Multiple rounds of showers and thunderstorms this morning through
  Thursday

- Chance of light snow Thursday night into Friday.

- Precipitation amounts of an inch or more over the next 48 hours
  could aggravate flooding on rivers.

A dissipating band of showers and thunderstorms will move
northeastwards through central Minnesota and western Wisconsin
through the morning, driven by a compact shortwave pivoting ahead of
the main trough still off to our west. Despite surface temperatures
in the 40s and little or no surface-based instability, isolated wind
gusts over 60 mph have been reported overnight with some of these storms
over eastern SD & northwestern IA. However weakening trends on radar
and the storms moving into an even more marginal environment suggest
any damaging winds or hail is very unlikely from the storms this
morning. The band of showers and thunderstorms will move east into
central Wisconsin by late morning, & then a break in the rain is
expected for most of the day until showers and thunderstorms
redevelop late this afternoon & evening. Forcing will be stronger
with this second wave as the trough deepens & moves overhead, & a
supportive atmosphere for all modes of severe weather looks likely to
develop in the warm sector of a developing surface low over
KS/NE/IA. The general consensus is that the surface low & warm sector
will remain south of our area, probably nosing up into northern
Iowa, which would limit the severe risk for southern Minnesota.
Elevated showers and thunderstorms are more likely for our area north
of the warm front tonight and the strongest storms could contain
some borderline severe hail across southern Minnesota. A few ensemble
members do surge the warm front farther north up to I-90 so a more
widespread hail/wind/tornado threat can't totally be ruled out, but
those probabilities are certainly much higher across northern Iowa.

Rain showers will continue overnight into Thursday morning as the
trough develops into an upper level low & spins overhead.
Temperatures look to stay warm enough overnight & during the morning
to limit any wintry precipitation to northern Minnesota. The rain
showers should come to an end Thursday afternoon as a dry slot
develops over the region, while wintry precipitation continues
across northern MN & ND. Cyclonic flow from the warp-around region
of the system moves overhead on Friday, generating scattered light
rain/snow showers during the day.

Rainfall amounts over the next 48 hours are hard to forecast for an
exact location, since each wave of showers and thunderstorms will be
rather sporadic in coverage. The heaviest precipitation is forecast
with the waves of showers and thunderstorms this morning & then late
this afternoon through tonight. Rainfall amounts generally increase
as you head eastwards into Wisconsin, amounts of 1-1.5" look most
likely across eastern MN & western Wisconsin while only a quarter
inch or so is possible across western Wisconsin. Creeks, streams, &
mainstem rivers are already flooding & remain very sensitive to any
additional precipitation, so monitor hydrological forecasts and flood
statements to see how crest forecasts may change.

Drier weather is forecast over the weekend into early next week, with
temperatures gradually warming back towards normal values for late
April. The next chance for precipitation comes midweek.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 625 AM CDT Wed Apr 19 2023

Widespread rain has enveloped the area early this morning, but it
shouldn't last long. Most of it will exit to the east between 14-16Z.
Cigs will drop following the rain, likely to low end MVFR levels, but
some IFR cigs are also possible. Additional showers will develop this
evening and could contain some TS this evening.

KMSP...Expecting showers to continue through about 14Z, then dry
through the afternoon. Cigs should remain MVFR, but will likely drop
to IFR this evening as the next round of showers begins to arrive.

/OUTLOOK FOR KMSP/
THU...MVFR/IFR with -SHRA likely. Wind ESE 10-15 kts becoming W
15-20G30 kts.
FRI...MVFR with -SHRASN likely. Wind SW 10-20 kts.
SAT...MVFR with -SHRASN likely. Wind NW 10-20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...ETA
AVIATION...Borghoff
Hazardous weather outlook, Apr 19, 2:47 AM CST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
347 AM CDT Wed Apr 19 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
200900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
347 AM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Thunderstorms capable of isolated large hail and damaging wind are
possible this morning & tonight across southern Minnesota.

River flooding is ongoing from the recent snow melt. See flood
statements for additional details on individual rivers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

River flooding continues into next week. Tributary and main stem
river flooding is ongoing and levels of many of the main stem
rivers are continuing to rise.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Apr 19, 3:07 AM CST, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
407 AM CDT Wed Apr 19 2023

MNZ082-091-092-191030-
Watonwan MN-Martin MN-Faribault MN-
407 AM CDT Wed Apr 19 2023

...An area of strong winds will impact portions of Faribault, Martin
and Watonwan Counties through 530 AM CDT...

At 403 AM CDT, an area of strong winds was tracking northeast over
northwest and north central Iowa, moving northeast at 45 mph.
Although sporadic, some gusts have ranged from 60 to 70 mph.

HAZARD...Wind gusts of 50 to 55 mph. Higher gusts are possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fairmont, St. James, Blue Earth, Wells, Madelia, Winnebago, Sherburn,
Truman, Trimont, Minnesota Lake, Welcome and Elmore.

This includes the following highways...
 Interstate 90 between mile markers 82 and 142.
 U.S. Highway 169 between mile markers 1 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4350 9485 4411 9486 4411 9437 4385 9436
      4384 9365 4350 9365
TIME...MOT...LOC 0903Z 214DEG 39KT 4339 9478

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Borghoff

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Wright

When
April 19, 8:55 AM CST
Where
Wright forecast zone
Measured
42 kt (48 mph) measured gust
Reported by
AWOS
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Strong easterly winds were recorded near St. Michael, MN area where parts of a fence were blown over. Buffalo, MN AWOS station recorded a 48 mph wind gust at 8:55 am.

Strong Wind, Ramsey

When
April 19, 9:00 AM CST
Where
Ramsey forecast zone
Measured
32 kt (37 mph) estimated gust
Reported by
ASOS
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

A few small fallen trees were reported as a result of the strong wind gust near Maplewood, MN. KANE ASOS station recorded winds of 45 mph at 8:47 AM. KSTP ASOS recorded a 30 mph gust at 9:13 AM.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090715, 1090962.